Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 103, NWS Houston/Galveston, TX

August 29, 20174 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 29, 2017, 3:26 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2017, 3:26 PM CDT (20:26 UTC)
Expired
Aug 29, 2017, 6:30 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, TX, Galveston County, TX, Harris County, TX, Liberty County, TX

The radar

The Houston radar (KHGX), 57 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 363 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
363 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

370 
WGUS54 KHGX 292026
FFWHGX
TXC071-167-201-291-292330-
/O.NEW.KHGX.FF.W.0103.170829T2026Z-170829T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
326 PM CDT TUE AUG 29 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northeastern Galveston County in southeastern Texas...
  Chambers County in southeastern Texas...
  Southeastern Liberty County in southeastern Texas...
  Eastern Harris County in southeastern Texas...

* Until 630 PM CDT.

* At 325 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1 to 3 inches of rain have 
  fallen in the last 3 hours. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Northeastern Baytown, Beach City, Mont Belvieu, Anahuac, Old
  River-Winfree, Cove, Devers, Crystal Beach, High Island, Smith
  Point, Gilchrist, Rollover Pass, Bolivar Peninsula, Stowell,
  Winnie, Oak Island, Hankamer and Wallisville.

Additional rainfall amounts of 1 inch an hour are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2939 9470 2980 9492 2983 9491 3011 9460
      3011 9444 2989 9444 2989 9436 2956 9435

$$
39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 1:23 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 29, 1:23 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
123 PM CDT Tue Aug 29 2017

.AVIATION...
A tropical storm warning remains in effect through the forecast
period. However, conditions should gradually improve this
afternoon and overnight as Tropical Storm Harvey finally begins
to lift out to the northeast. KCLL is already VFR. The other
terminals are on the western edge of the rain shield and
precipitation should gradually taper off this evening and
overnight with a slow improvement from IFR to MVFR.

Winds are from the northwest and north at 30 to 45 knots in
Galveston and 20 to 30 Knots further inland.  44

&&

.PREV DISCUSSION... /ISSUED 1040 AM CDT Tue Aug 29 2017/

DISCUSSION...
Still quite a bit of rain over the eastern half of the CWA this
morning...with expectations that this activity will nudge a bit
more west this afternoon as Tropical Storm Harvey begins slowly
moving NE. Overall, rainfall rates have decreased (one quarter/
one half inch per hour), but there are still pockets of heavier
rains (up to 1.5-2.5 inches per hour) closer to the coast. This
system is still forecast to move inland early Weds morning near
the Sabine Pass. A Tropical Storm Warning remains in effect for
parts of SE TX. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      71  81  72  84  72 /  60  60  50  30  20
Houston (IAH)              72  79  72  84  73 /  90  80  60  40  30
Galveston (GLS)            72  83  73  85  75 /  80  60  40  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Brazoria...
     Chambers...Galveston...Harris...Jackson...Liberty...
     Matagorda.

     Flash Flood Watch through late tonight for the following zones:
     Brazoria...Chambers...Fort Bend...Galveston...Harris...
     Liberty...Matagorda...Montgomery...Polk...San Jacinto...
     Trinity...Walker...Wharton.

GM...Tropical Storm Warning for the following zones: Coastal waters
     from Freeport to the Matagorda Ship Channel out 20 NM...
     Coastal waters from High Island to Freeport out 20 NM...
     Galveston Bay...Matagorda Bay...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&

Discussion...41
Aviation/Marine...44
Hazardous weather outlook, Aug 29, 7:52 AM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
752 AM CDT Tue Aug 29 2017

TXZ164-177>179-199-200-213-214-226-227-236>238-301300-
Brazoria-Chambers-Fort Bend-Galveston-Harris-Liberty-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Wharton-
752 AM CDT Tue Aug 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

...FLASH FLOOD WATCH IS IN EFFECT TODAY....

.DAY ONE...Today and Tonight
Another day of spiraling bands coming onshore from Tropical Storm
Harvey will put down periods of one to two inches in the strongest
cores. Today and tomorrow's additional rainfall may only total 4
to 6 inches in most areas but may be enough to keep the worst flooded
locations under water for an extra day or two...hampering clean up
efforts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The final bands of an exiting Harvey will come around and put down
a few more inches across the extreme eastern and northeastern forecast
area. These bands should not be initiate significant flooding but
may be a nuisance to regional clean up efforts.

A tropical wave in the western Gulf may need to be monitored for
possible development over the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters still need to be vigilant and monitor Harvey's rainfall
bands.

TXZ163-176-195>198-210>212-235-301300-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Jackson-Madison-
Waller-Washington-
752 AM CDT Tue Aug 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Another day of spiraling bands coming onshore from Tropical Storm
Harvey will put down periods of less than an inch within the strongest
cores. Today and tomorrow's additional rainfall may only total 4
to 6 inches in most areas but may be enough to keep the worst
flooded locations under water for an extra day or two...hampering
clean up efforts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The final bands of an exiting Harvey will come around and put down
a couple of more inches across the western and central forecast
area. These bands will not initiate significant flooding but may
be a nuisance to regional clean up efforts.

A tropical wave in the western Gulf may need to be monitored for
possible development over the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters still need to be vigilant and monitor Harvey's rainfall
bands.

GMZ330-335-350-355-370-375-301300-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
752 AM CDT Tue Aug 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Tropical Storm Warnings are still in effect with many early
Tuesday northeast wind observations registering 20 to 30 knots
with tropical storm force gusts. As Harvey's broad low tracks
across to the northeast ...seas are is still rough across the
upper Texas waters. Nearshore 7 to 8 feet...with near 10 foot
offhsore wave heights...through the day.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Winds and seas will significantly downtrend through early Friday
as Harvey moves well inland through late week. Late week light
southwesterlies over 3 to 4 foot average seas.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:16 PM CDTFlash Flood WarningHGXAustin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 4 more4 hr
Aug 28, 8:21 PM CDTTornado WarningHGXGalveston24 min
Aug 28, 8:39 PM CDTFlash Flood WarningHGXHarris8 hr
Aug 28, 9:58 PM CDTTornado WarningHGXGalveston17 min
Aug 28, 10:00 PM CDTSpecial Marine WarningHGX30 min
Aug 28, 10:13 PM CDTTornado WarningHGXChambers, Galveston17 min
Aug 28, 10:29 PM CDTRiver Flood WarningHGXMatagorda5 days
Aug 28, 11:12 PM CDTFlash Flood WarningHGXAustin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 6 more6 hr
Aug 29, 3:04 AM CDTFlood WatchHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 7 more18 min
Aug 29, 3:22 AM CDTFlash Flood WatchHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 7 more22 hr
Aug 29, 5:41 AM CDTAreal Flood WarningHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 8 more9 hr
Aug 29, 7:55 AM CDTFlash Flood WarningHGXGalveston3 hr
Aug 29, 9:26 AM CDTFlash Flood WarningHGXChambers, Liberty3 hr
Aug 29, 9:53 AM CDTFlash Flood WarningHGXBrazoria8 hr
Aug 29, 10:58 AM CDTFlash Flood WarningHGXGalveston4 hr
Aug 29, 12:31 PM CDTFlash Flood WarningHGXChambers, Liberty3 hr
Aug 29, 2:44 PM CDTAreal Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 2 more9 hr
Aug 29, 3:52 PM CDTFlash Flood Warning EmergencyHGXHarris8 hr
Aug 29, 3:59 PM CDTFlash Flood WarningHGXHarris, Montgomery8 hr
Aug 29, 5:44 PM CDTFlash Flood WarningHGXBrazoria8 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.